Calculators

Pittsburgh Weighted Speech Score

Perceptual speech rating for velopharyngeal function, used after cleft palate repair and in evaluating velopharyngeal insufficiency.

Nasal emission

Scored 3 if either is present.

Facial grimace

Nasality and phonation

Moderate hypernasality is scored 2 or 3 at the rater's judgment.

Articulation

Check every error pattern present. Developmental errors, errors unrelated to velopharyngeal function, and errors from anterior dentition score 0.

Articulation errors

Method

Total = nasal emission + facial grimace + nasality + phonation + articulation

Each speech symptom associated with velopharyngeal incompetence is weighted by how strongly it suggests an inadequate velopharyngeal valve. Nasal emission scores 3 when audible emission or nasal turbulence is present. Articulation points are summed across all error patterns present. The total estimates the probable nature of the velopharyngeal valve: 0 competent, 1 to 2 borderline competent, 3 to 6 borderline incompetent, and 7 or more incompetent.

The score is a perceptual screen and should be interpreted alongside instrumental assessment such as nasometry, nasendoscopy, or videofluoroscopy when surgery for velopharyngeal insufficiency is being considered.

Sources: McWilliams BJ, Philips BJ. Velopharyngeal Incompetence: Audio Seminars in Speech Pathology. Philadelphia: W.B. Saunders; 1979. Item weights as listed on the University of Pittsburgh scoring form (version 4, 2011).

0
Competent
  1. 0Competent
  2. 1 to 2Borderline competent
  3. 3 to 6Borderline incompetent
  4. 7 or moreIncompetent